A new peer-reviewed study shows more than two-thirds of adolescents with COVID-19 vaccine-related myopericarditis had persistent heart abnormalities months after their initial diagnosis, raising concerns for potential long-term effects.
The findings, published March 25 in the Journal of Pediatrics, challenge the position of U.S. health agencies—including the CDC—which claim heart inflammation associated with the Pfizer and Moderna mRNA vaccines is “mild.”
Researchers at Seattle Children’s Hospital reviewed cases of patients younger than 18 years old who presented to the hospital with chest pain and an elevated serum troponin level between April 1, 2021, and January 7, 2022, within one week of receiving a second dose of Pfizer’s COVID-19 vaccine.
While 35 patients fit the criteria, 19 were excluded for various reasons. Cardiac magnetic resonance imaging (MRI) of the remaining 16 patients was performed three to eight months after they were first examined. The MRIs showed 11 had persistent late gadolinium enhancement (LGE), although levels were lower than in previous months.
According to the study, “The presence of LGE is an indicator of cardiac injury and fibrosis and has been strongly associated with worse prognosis in patients with classical acute myocarditis.”
In a meta-analysis of eight studies, LGE was found to be a predictor of all-cause death, cardiovascular death, cardiac transplant, rehospitalization, recurrent acute myocarditis and requirement for mechanical circulatory support. Similarly, an 11-study meta-analysis found the “presence and extent of LGE to be a significant predictor of adverse cardiac outcomes.”
“The paper provides more evidence that myocarditis in adolescents that result from COVID-19 vaccines is very serious,” warned Dr. Madhava Setty, senior science editor for The Defender.